Michigan, 2005

Hail in Michigan, July 7, 2005

July 7, 2005 · NWS DTX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 2:30 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT THU JUL 7 2005

.SHORT TERM...TONIGHT AND FRIDAY

BROAD UPPER LEVEL (500 MB) LOW OVER THE GREAT LAKES REGION WILL
TIGHTEN UP AND BECOME BETTER DEFINED THROUGH TOMORROW (MOVING
OVERHEAD)...AS THE REMNANTS OF CINDY BECOME ABSORBED INTO THE SYSTEM.
UNUSUALLY COLD POOL OF AIR ALOFT WILL ACTUALLY COOL DOWN ANOTHER
DEGREE OR TWO...WITH 500 MB TEMPS FORECASTED TO BE -15 C. BASED ON
THUNDERSTORM/SHOWER THUNDERSTORM DEVELOPMENT THIS AFTERNOON...SEE NO
REASON WHY ACTIVITY WILL NOT DEVELOP TOMORROW...ESPECIALLY WITH
SLIGHTLY COLDER MID LEVELS AND MOISTURE DRYING TO ADVECT IN FROM THE
EAST. DAY 2 OUT OF SPC ALSO SHOWING ALL OF SOUTHEAST MICHIGAN IN
GENERAL THUNDERSTORMS. WITH LOW WET BULB ZERO HEIGHTS (8000-9000
FT)...WOULD EXPECT SMALL HAIL WITH THE STORMS...HOPEFULLY UNDER
PENNY SIZE. EXPECTING SIMILAR MAXES TOMORROW OR SLIGHTLY
COOLER...AROUND 80 DEGREES. NO CHANGES TO MINS TONIGHT...IN THE 50S
OUTSIDE OF DETROIT...GENERALLY 2 DEGREES HIGHER THEN THIS
MORNING DUE TO WARMER MAXES TODAY.

&&

.LONG TERM...

FRIDAY NIGHT THROUGH SUNDAY...GFS/NAM IN GOOD AGREEMENT OVER THE
GREAT LAKES REGION THROUGH THE PERIOD. HOWEVER THE GFS APPEARS TO
HANDLE THE REMNANTS OF CINDY BETTER WITH THE NAM WEAKER THAN ALL
MODELS AS REMNANTS MOVE UP THE EAST COAST. CONCERN IS THAT EASTERLY
FLOW IS DEEP ENOUGH TO BRING SOME MOISTURE INTO THE CENTRAL GREAT
LAKES...HOWEVER SURFACE THRU 850 MB FLOW BACKS TO THE NORTH BY
SATURDAY MORNING...BRINGING AN END TO TROPICAL MOISTURE ENTRAINMENT
INTO SOUTHEAST LOWER. WILL CONTINUE WITH 30 POP FRIDAY NIGHT AS TROPICAL
MOISTURE HAS POTENTIAL TO INTERACT WITH WEAKENING UPPER LOW AND 850
MB THERMAL TROF OVER THE CENTRAL GREAT LAKES. CLOUDS SHOULD BEGIN TO
SLIDE EAST ON SATURDAY AS TROPICAL REMNANTS MOVE INTO THE NORTHERN
ATLANTIC SEABOARD AND UPPER LOW BEGINS TO DRIFT EAST. AS A RESULT
TEMPERATURES WILL REBOUND INTO THE LOWER TO MID 80S. HIGH TEMPS ON
SUNDAY SHOULD BE 3-4 DEGREES WARMER AS 850 MB TEMPS WARM TO +17C AND
MID LEVEL MOISTURE CONTINUES TO SCOUR OUT.

MONDAY THROUGH THURSDAY...MEDIUM RANGE MODELS IN GENERAL AGREEMENT
THROUGH MONDAY...THEN DIFFERENCES ARISE IN HANDLING NORTHERN STREAM
SHORT WAVE AND SUPPRESSION OF UPPER RIDGE ON TUESDAY THROUGH
THURSDAY. IN ADDITION MODELS HANDLING HURRICANE DENNIS DIFFERENTLY.
PREFER THE WRFXX SOLUTION FOR HURRICANE DENNIS...KEEPING IT FURTHER
SOUTH AND WEST UNDERNEATH THE WESTWARD EXTENSION OF THE BERMUDA
HIGH. WILL DEVIATE FROM THE GFS AT THIS TIME...WHICH TRIES TO TRAP
TROPICAL MOISTURE IN THE OHIO VALLEY AS EARLY AS TUESDAY. GFS
ENSEMBLE RUNS CONSISTENT THOUGH WITH AMPLIFICATION OF NORTHERN
STREAM AND THEN PUSHING COLD FRONT THROUGH ON THURSDAY. SO WITH THE
COMBINATION OF FRONTAL ZONE AND CHANCE OF TROPICAL MOISTURE
ENTRAINED INTO THE WESTERLIES WILL MENTION CHANCE OF TRW ON THURSDAY.

&&

.AVIATION...ISSUED AT 125 PM

SCT-BKN DIURNAL CU HAS DEVELOPED THIS AFTERNOON...BUT CEILINGS ARE
ABOVE 3000 FEET...THUS VFR CONDITIONS EXPECTED THROUGH THE TAF
PERIOD. DESPITE SOME MODEST SURFACE BASED INSTABILITY...NOT
ANTICIPATING ANY STORMS AT THE TAF SITES WITH LITTLE IN THE WAY OF
SURFACE CONVERGENCE AND RELATIVELY DRY AIRMASS. LAKE BREEZES HAVE
BEEN SUFFICIENT TO INITIATE A FEW STORMS THUS FAR..MAINLY OVER
CANADA. WILL KEEP AN EYE ON THE ACTIVITY.
THE OTHER POSSIBLE FLY IN THE OINTMENT COULD BE LIGHT RADIATION FOG
TONIGHT WITH MAINLY CLEAR SKIES AND LITTLE OR NO WIND.
TOMORROW...SOME MOISTURE FROM THE REMNANTS OF CINDY MAY DRY TO WRAP
INTO THE AREA DURING THE AFTERNOON...SUPPORTING POSSIBLE
THUNDERSTORMS...AFT 18Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION...SF
SHORT TERM...SF
LONG TERM....GSS
Hazardous weather outlook, Jul 7, 2:50 PM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT THU JUL 7 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-081000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
350 PM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO WILL LINGER INTO THE EARLY EVENING
HOURS...MAINLY EAST OF U.S. 23. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. STORM MOVEMENT WILL BE LIGHT AND VARIABLE. ANY THUNDERSTORM
WHICH DEVELOPS COULD PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL.

LAKE BREEZES HAVE INITIATED A FEW THUNDERSTORMS THIS AFTERNOON.
EXPECT ACTIVITY TO DISSIPATE EARLY THIS EVENING...AS WE LOSE DAYTIME
HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO FRIDAY
EVENING. A COLD POOL OF AIR ALOFT WILL REMAIN OVERHEAD ON
FRIDAY...CREATING AN UNSTABLE ENVIRONMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-081000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
350 PM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...THIS EVENING AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH EARLY THIS EVENING
ALONG THE NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR...AND
THE MICHIGAN WATERS OF LAKE ERIE. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO FRIDAY
EVENING. A COLD POOL OF AIR ALOFT WILL REMAIN OVERHEAD ON
FRIDAY...CREATING AN UNSTABLE ENVIRONMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SF

The radar

The Detroit radar (KDTX), 17 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oakland

When
July 7, 6:52 PM EST
Where
Oakland County, 2 mi N of Wixom
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.550, -83.533

Hail, Oakland

When
July 7, 6:55 PM EST to 7:00 PM EST
Where
Oakland County, Clarkston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.733, -83.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466335, 5466336.